1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Reactions to Levemir

Discussion in 'Ask A Question' started by gingerfluff, Oct 23, 2016.

  1. gingerfluff

    gingerfluff Type 1 · Member

    Messages:
    10
    Likes Received:
    1
    Trophy Points:
    23
    Hi all, first post!

    I've recently come out in a really bad rash all over my body and my doctors can't work out what it is. Blood tests have all come back negative for regular allergies and conditions, and I've altered my diet several times with no progress. I was on a course of steroids which did help, but sent my blood sugars through the roof, and after the steroids finished the rash came back, the GP told me to "ride it out" rather than refer me to the diabetes clinic.

    I'm wondering if I've maybe developed an allergy to my Levemir, as I read a few things online about that happening.

    Does anyone know if the formula or ingredients for Levemir Flexi-pen made by Novo Nordisk has changed in the past few months?

    I've been on it for more than 10 years without any problems until I broke out in a rash about 3 months ago.

    Has anyone experienced anything similar, like red itchy blotches all over your body.

    I've had to take time off work and without much help from my GP I'm desperate to find some answers to what's going on.

    Thanks in advance!
     
    • Like Like x 1
    • Informative Informative x 1
    • Friendly Friendly x 1
  2. Freema

    Freema Type 2 · Expert

    Messages:
    7,290
    Likes Received:
    17,259
    Trophy Points:
    178

    hey welcome here gingerfluff :)

    you could try to write to Novo Nordisk and ask them there... how anoing it must be and dreadful for you also that you don´t know the cause... you are not deficient in any of the vitamins or minerals
     
  3. robert72

    robert72 Type 1 · Well-Known Member

    Messages:
    2,884
    Likes Received:
    3,622
    Trophy Points:
    178
    Hi @gingerfluff - have you asked to try a different basal insulin? I had a mild local reaction to Levemir when I tried it but am OK with other basals.
     
    • Like Like x 1
  4. Daibell

    Daibell LADA · Master

    Messages:
    11,952
    Likes Received:
    7,176
    Trophy Points:
    298
    Hi. Sounds like it may be worth trying Lantus?
     
  5. asparagusp

    asparagusp · Guest

  6. asparagusp

    asparagusp · Guest

    #6 asparagusp, Oct 23, 2016 at 7:27 PM
    Last edited by a moderator: Oct 23, 2016
  7. gingerfluff

    gingerfluff Type 1 · Member

    Messages:
    10
    Likes Received:
    1
    Trophy Points:
    23
    Hi, can i ask what other basals you used instead of Levemir?
     
  8. robert72

    robert72 Type 1 · Well-Known Member

    Messages:
    2,884
    Likes Received:
    3,622
    Trophy Points:
    178
    Yes, for many years I was on Lantus, but I am now using Tresiba
     
  9. gingerfluff

    gingerfluff Type 1 · Member

    Messages:
    10
    Likes Received:
    1
    Trophy Points:
    23
    Not that I know off :(
    I went to the hospital tonight to see if another GP at the hospital could help and all he did was give me more Antihistemes.
    Im going to call my diabetic nurse tomorrow and see if they can give any advice
     
    • Friendly Friendly x 1
  10. gingerfluff

    gingerfluff Type 1 · Member

    Messages:
    10
    Likes Received:
    1
    Trophy Points:
    23
    I havnt heard of Tresibal but ill do a bit of research. What was your reaction to Levemir like?
     
    • Friendly Friendly x 1
  11. robert72

    robert72 Type 1 · Well-Known Member

    Messages:
    2,884
    Likes Received:
    3,622
    Trophy Points:
    178
    My reaction was different to yours - I had red swollen lumps, 4 or 5 cm across, at the injection site that took several days to fade. It wasn't itchy or painful but I only used Levemir for about 3 months, as I thought it would not be good to use long term with that kind of reaction... worried about damaging my injection sites.
     
    • Like Like x 1
  12. ohmylex

    ohmylex · Member

    Messages:
    18
    Likes Received:
    10
    Trophy Points:
    3
    yes!! i had bad hives with it, they changed it to degladec but i still have the hives so idk whats going on there
     
  13. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @gingerfluff,
    Rashes can be so annoying and mystifying.
    Some thoughts:
    Does the rash involve your face?
    Does a warm shower make it worse?
    Is it really itchy?
    Best Wishes
     
  14. Clementine68

    Clementine68 Type 1 · Member

    Messages:
    19
    Likes Received:
    2
    Trophy Points:
    43
    I am on Toujeo and have been on Tresiba in the past. Know of Lanctus but never been on this.
     
  15. SweetSophia

    SweetSophia Type 1 · Member

    Messages:
    22
    Likes Received:
    6
    Trophy Points:
    43
    I see this thread has been started a while ago and a person who started it has probably solved the problem, but it has been recently active, so I had to share my experience.

    I don't live in the UK, I live in a European country with population smaller than London's. Levemir is often prescribed here and is considered safer than lantus (which is, in my opinion, unjustified). Basically no one has ever heard of a case of allergic reaction to levemir. Here, when you're diagnosed with t1d, you have to use human (regular) insulin for at least 6 months before you can get analogues (novorapid, levemir, lantus, tresiba, apidra etc). I've used regular insulin for 6 and then started using levemir and novorapid. For the first 3 months of using this combination I didn't notice anything unusual on my skin (maybe skin reaction was there, but it was small), my biggest problem was the fact that levemir couldn't last all day (it couldn't even come close to 24h) and I was constantly lacking basal insulin. After 3 months of this I started injecting levemir 2 times a day instead of 1. During the next 3 months my diabetes control has improved, but reaction to levemir has become more visible and levemir absorption became worse each day (I'd require more units to keep me stable) until I switched to lantus.
    My allergic reaction didn't look like a rash, it was localized, at the injection site, and looked like a circle or ellipse (I think this is called erythema). It was red, swollen and hard. I didn't measure the size at the beginning, but I can describe how it looked in the end, just before I stopped using levemir. I would inject levemir and, in the first couple of hours, you wouldn't be able to see anything significant. It would slowly grow and, 12 hours after injecting, red, hard swelling would appear and it's diameter was 1-1.5 cm. It would continue to grow and, ~24h after injecting, it would reach it's peak and diameter was ~4.5 cm. It would slowly start to diffuse and redness would fade until it became yellow bruise, ~36h after injecting. It would take more time for that bruise to disappear and tissue wad hardened and lumped long after. My eosinophiles were high (blood work). I didn't have this sort of reaction to novorapid.

    Since I've switched to lantus I haven't had all the same symptoms, but there are hard lumps. Again. Not to mention the fact that lantus isn't good at keeping my "basal rate" covered either. Fortunately, I'm getting a pump soon.

    While I was still using levemir, I tried to find something similar to my condition online. I mostly found allergic reactions on insulin that manifested as a rash, I only managed to find 1 case of reaction similar to mine and it was a woman who was allergic to (almost?) all kinds of insulin and who, in the end, required immunosuppression. Every package of insulin has ingredients listed and allergies usually appear because of the active substance (insulin itself, like detemir in my case) or zinc, as far as I remember.
     
  16. Lynne211

    Lynne211 · Member

    Messages:
    14
    Likes Received:
    1
    Trophy Points:
    3
    you broke out in a rash all over your body and your GP didn't seem to care..hum, I'd definitely get a new doctor and fast. if it was an allergic reaction to your insulin (which is very very rare) you'd probably get like hives around the injection point. inject a drop just under the skin, see if you get an allergic hive. when does the rash start or stop...if you take levemir do you bolus, are you type 1. My concern would be "I have a rash all over my body, my doctor gave me steroids (don't know if youre type 1 or type 2 but giving a diabetic steroids is last resort) and doctors don't seem to care." SMH
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook